Maine, 2005

Lightning Strike in Maine, June 29, 2005

June 29, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning reportedly struck several homes in two different sections of Biddeford and caused damage to chimneys and shattered windows.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning reportedly struck several homes in two different sections of Biddeford and caused damage to chimneys and shattered windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 9:15 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 9:15 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1015 AM EDT WED JUN 29 2005

.UPDATE...
12Z GRAY SOUNDING INDICATES SIGNIFICANT INSTABILITY...WITH A LARGE
AND THICK CAPE...AND NO SIGNIFICANT CAP. WARM MOIST AIR AT THE
SURFACE WITH DEW POINTS IN THE LOWER 70S. IN ADDITION...A COLD
FRONTAL BOUNDARY IS SLOWLY APPROACHING FROM THE NORTH AND
WEST...WITH BOTH TO CROSS THE REGION THIS EVENING. THE BIGGEST
LIMITING FACTOR TO CONVECTION MAY BE CLOUD COVER BUILDING FROM THE
SOUTHWEST. BEST POTENTIAL FOR SEVERE WEATHER MAY BE IN CENTRAL MAINE
SINCE THE VISIBLE SATELLITE SHOWS THERE GETTING THE MOST SUNSHINE.

WILL ADD ENHANCED WORDING TO ALL EXCEPT MID COAST ZONES (WHERE THE
SEA-BREEZE IS ALREADY SETTING UP). THE WIND PROFILE IS NOT VERY
CONDUCIVE TO SEVERE WEATHER AND THE FREEZING LEVELS ARE VERY
HIGH...REDUCING THE THREAT FOR HAIL. HOWEVER...THERE IS MORE WIND
TODAY THAN THE PAST COUPLE DAYS...AIDING SEVERE DEVELOPMENT SOME.
WITH SIGNIFICANT AVAILABLE ENERGY AND A BOUNDARY...EXPECT A FEW
STRONG TO SEVERE PULSE STORMS TO DEVELOP. CANNOT RULE OUT AN
ISOLATED SUPERCELL IN THE VICINITY OF THE FRONTAL
BOUNDARIES...ALTHOUGH THE LARGE SCALE WIND PROFILE IS NOT VERY
FAVORABLE.

OTHERWISE...TWEAK POPS/TEMPS TO REFLECT SATELLITE TRENDS. WILL RAISE
HIGHS IN MID-MAINE WITH MORE SUN...LOWER IN SOUTHWESTERN NEW
HAMPSHIRE WHERE CLOUDS HAVE MOVED IN. RAISE POPS IN SOUTHEASTERN NEW
HAMPSHIRE WHERE WEST WINDS WILL HOLD OFF THE SEA BREEZE ENOUGH FOR
CONVECTIVE SHOWERS TO MOVE IN...LOWER POPS ALONG THE MID-COAST WHERE
THE SEA-BREEZE HAS ALREADY MOVED IN.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...REMAINS OF SUBTROPICAL SYSTEM
HAVE SHIFTED EAST OVERNIGHT...WITH CONDITIONS STABILIZING BEHIND
LOW.  FLOW WILL BECOME MORE WSW THIS MORNING WHICH WILL ALLOW
STRATUS AND FOG TO LIFT THIS MORNING.  PLENTY OF LOW LEVEL MOISTURE
IN PLACE AND VERY WARM AIR IN PLACE.  THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF APPROACHING COLD FRONT OVER THE SAINT LAWRENCE
RIVER VALLEY.  ISOLATED STORMS MAY APPROACH SEVERE LIMITS IN
AGREEMENT WITH SPC.  WITH TROPICAL AIR IN PLACE...VERY HEAVY RAIN
WILL ACCOMPANY A FEW STORMS AS WELL.  LOCALLY...HYDRO SITUATION WILL
HAVE TO BE WATCHED FOR HEAVY RAINFALL IN SMALL RIVER AND STREAM
BASINS.

HIGHEST POPS FORECAST IN THE MOUNTAINS THIS MORNING...THEN SHIFT
S LATER TODAY.  FORECAST MAX TEMPS MAINLY BETWEEN 80 AND 85 DEGREES
(EXCEPT THE MIDCOAST).  WOULD GO HIGHER...BUT THERE WILL BE PLENTY
OF CLOUDS/PATCHY FOG TODAY.

DEW POINTS UNCOMFORTABLE TODAY...NEAR 70F.

FRONT SLOWLY SAGS SOUTH TONIGHT...REACHING SOUTHERNMOST PORTIONS OF
THE FORECAST AREA BY EARLY THURSDAY MORNING.  THEREFORE...POPS WILL
GRADUALLY DECREASE OVERNIGHT FROM NW TO SE WITH TIME.

WNA...WILL GO SLIGHTLY BELOW WNA SEA HEIGHT FORECAST THROUGH
TONIGHT.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...WEAK FRONT WILL REMAIN
ACROSS SOUTHERN PART OF FORECAST AREA THURSDAY MORNING...THEN LIFT
NORTH LATE IN THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THURSDAY...ESPECIALLY ALONG FRONTAL
BOUNDARY.  SCATTERED SHOWERS WILL CONTINUE THROUGH FRIDAY NIGHT AS
MOIST UNSTABLE AIR REMAINS ACROSS AREA.

COLD FRONT CROSSES AREA FRIDAY NIGHT AND SHOULD BE OFFSHORE BY
SATURDAY MORNING.  ANY MORNING CLOUDS ALONG COAST EARLY SAT SHOULD
CLEAR OUT QUICKLY.  UPPER TROUGH COULD TRIGGER WIDELY SCATTERED
SHOWERS/TSTMS MTNS/FOOTHILLS SAT AFTERNOON...BUT FOR NOW WILL LEAVE
OUT OF FCST.  NICE SUMMER WX WILL CONTINUE THROUGH WEEKEND AS HIGH
PRES CRESTS OVER AREA...THEN MOVES OFF COAST SUN NIGHT...WITH
GRADUALLY WARMING TEMPS AND HIGHER HUMIDITY MON AND TUE.  AN
APPROACHING FRONT WILL BRING THREAT OF SHOWERS TUE AFTERNOON.
&&

.AVIATION...12Z TAFS RETRANSMITTED...CONTACT US IF YOU HAVE NOT
RECEIVED THE 12Z TAFS. EXPECT VFR CONDITIONS EARLY...WITH
THUNDERSTORMS DEVELOPING THIS AFTERNOON. THUNDERSTORMS SHOULD HAVE
FAIRLY GOOD COVERAGE...WITH A TEMPO GROUP WARRANTED FOR ALL TAF
SITES. WITH SEVERAL BOUNDARIES...DIFFICULT TO TIME THOUGH. LOWERING
CIGS/VSBY TONIGHT WITH LOSS OF DAYTIME HEATING. COULD SEE AN
IMPROVEMENT TONIGHT HOWEVER...AS THE FRONT CROSSES CONDITIONS WILL
TRY TO IMPROVE BETWEEN 06Z AND 12Z.

&&

.MARINE...WILL INCREASE WIND FORECAST INTO THE 15 TO 20 KT RANGE BY
THIS AFTERNOON.  SW FLOW MAY ALLOW SEAS TO APPROACH 5 FEET
OVERNIGHT...BUT FOR NOW...NO FLAGS IN PLACE.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

UPDATE: APFFEL
Hazardous weather outlook, Jun 29, 4:23 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
523 AM EDT WED JUN 29 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
523 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SOME
ISOLATED DAMAGING WINDS AND/OR SMALL HAIL ARE POSSIBLE THIS AFTERNOON
IN SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 10:51 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1151 AM EDT WED JUN 29 2005

NHZ007-291650-
SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT
1151 AM EDT WED JUN 29 2005

A STRONG THUNDERSTORM WILL EFFECT SULLIVAN COUNTY THROUGH 1245 PM.
THIS STORM CONTAINS WIND GUSTS TO 50 MPH...DANGEROUS LIGHTNING...AND
SMALL HAIL. THOSE IN CHARLESTOWN...LEMPSTER...WASHINGTON...
CLAREMONT...AND GOSHEN SHOULD SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

APFFEL
Special weather statement, Jun 29, 1:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT WED JUN 29 2005

MEZ018-019-023-024-292030-
COASTAL CUMBERLAND ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...BRIDGTON...
BRUNSWICK...KITTERY...NAPLES...NORTH WINDHAM...PORTLAND...SANFORD...
SOUTH PORTLAND AND WESTBROOK
254 PM EDT WED JUN 29 2005

STRONG THUNDERSTORMS WILL MOVE INTO SOUTHERN MAINE...EFFECTING YORK
AND CUMBERLAND COUNTIES THROUGH 430 PM. THIS INCLUDES
PORTLAND...SANFORD...WELLS...LIMERICK...AND NEARBY LOCATIONS. THESE
STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HEAVY
RAINFALL...AND SMALL HAIL. SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

APFFEL
Special weather statement, Jun 29, 2:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
319 PM EDT WED JUN 29 2005

NHZ013-014-292018-
COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-
INCLUDING THE CITIES OF...DERRY...EXETER...HAMPTON...NORTHWOOD...
PORTSMOUTH AND SALEM
319 PM EDT WED JUN 29 2005

A STRONG THUNDERSTORM WILL MOVE ACROSS FAR SOUTHERN ROCKINGHAM COUNTY
THROUGH 415 PM. THE STORM WILL EFFECT
DANVILLE...SEABROOK...HAMPTON...AND NEARBY LOCATIONS. THOSE IN THE
PATH OF THE STORM CAN EXPECT DANGEROUS LIGHTNING...WIND GUSTS TO 50
MPH...SMALL HAIL...AND HEAVY DOWNPOURS. SEEK SHELTER IF THREATENING
WEATHER APPROACHES.

APFFEL

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 29, 3:30 PM EST
Where
York County, Biddeford
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458034.